Michigan, 2008

Hail and Damaging Wind in Michigan, June 14, 2008

June 14, 2008 · NWS APX · 6 events in 3 counties and zones

Cold air aloft contributed to numerous thunderstorms during the late afternoon and evening hours of the 14th. Several storms became severe, producing mainly large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Cold air aloft contributed to numerous thunderstorms during the late afternoon and evening hours of the 14th. Several storms became severe, producing mainly large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 14, 6:44 PM EST, 56 minutes earlier.

Area forecast discussion, Jun 14, 6:44 PM EST, 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
744 PM EDT SAT JUN 14 2008

.AVIATION...SFC TROUGH PRESSING THROUGH NRN MICHIGAN COMBINED
WITH DAYTIME HEATING HAS PRODUCED POCKETS OF SHOWERS/THUNDER ACROSS
NRN MICHIGAN. MOST NOTABLE AREA OF SHOWERS/THUNDER EXTENDS FROM
EASTERN UPPER MICHIGAN DOWN INTO NRN LAKE MICHIGAN...WHERE SHOWERS
AND THUNDERSTORMS HAVE SOMEWHAT CONGEALED INTO A QUASI-LINEAR
CONVECTIVE SYSTEM. RADAR/SATELLITE EXTRAPOLATION SUGGESTS THIS LINE
WILL PRIMARILY IMPACT PLN THROUGH 02Z. ADDITIONAL SHOWERS/THUNDER
CANNOT BE RULED OUT OVER THE NEXT FEW HOURS ACROSS NRN LOWER
MICHIGAN AS THIS LINE ADVANCES INTO THE REGION. BUT AT THIS
POINT...APPEARS TVC/APN WILL SEE LITTLE IMPACT.

WATCHING YET ANOTHER AREA OF SHOWERS/STORMS UPSTREAM IN MINNESOTA
TO SEE WHERE THIS ENDS UP. BUT CURRENT EXPECTATIONS TAKE THIS
CONVECTION SOUTH OF THE REGION TONIGHT. ADDITIONAL SHOWERS AND
STORMS ANTICIPATED TO DEVELOP AND IMPACT ALL THREE TAF SITES SUNDAY
AFTERNOON.

ADAM

&&

.DISCUSSION...ISSUED AT 335 PM.

HOPEFULLY A FAIRLY QUIET NIGHT FOR NORTHERN MICHIGAN...WITH PRIMARY
FCST CONCERN THE POTENTIAL FOR CONVECTION EARLY. EARLY AFTN ANALYSIS
SHOWS PRONOUNCED SFC TROUGH DROPPING ACRS THE WESTERN U.P. WITH
DRIVING MID LEVEL VORT LOBE/700-500MB COOLING ALSO MAKING QUICK
PROGRESS ACRS THE UPR MIDWEST. AS OF 18Z...REGIONAL RADARS REMAIN
CONVECTION-FREE...THOUGH VISIBLE IMAGERY SHOWS BUBBLING CU JUST IN
ADVANCE OF APPROACHING BOUNDARY...COINCIDENT WITH AXIS OF HIGHER
SFC-850MB THETA-E NOSING THRU WISCONSIN ON DEVELOPING RETURN FLOW.
OVERALL...LITTLE HAS CHANGED FROM EARLIER THINKING...WITH SCATTERED
CONVECTION LIKELY TO FIRE BY LATE AFTN UPSTREAM AS APPROACHING 500MB
COLD POOL (-19C OR SO) AND CONTINUED SFC HEATING YIELD 700-900 J/KG
SBCAPE JUST IN ADVANCE OF APPROACHING TROUGH AXIS. UPDATE AS OF
19Z...CONVECTION HAS TAKEN OFF OVER THE WESTERN U.P.

SHEAR PARAMETERS LESS THAN IDEAL FOR ANY SIGNIFICANT ORGANIZATION...
WITH 0-6KM SHEAR ONLY 25 KNOTS...AND OVERALL FORCING RATHER
MEAGER. COUPLED WITH LOSS OF DIURNAL HELP...DIFFICULT TO FORESEE A
WHOLE LOT OF ACTIVITY LINGERING PAST 03-05Z TIMEFRAME...THOUGH
WILL HAVE TO WATCH THE SOUTHWEST AS APPEARS MORE ORGANIZED
ACTIVITY MAY DEVELOP UPSTREAM ACRS WI BY EARLY EVENING AND LATCH
ONTO NORTHERN EXTENT OF STRONGER WESTERLIES AND RICHER MOISTURE
ENVIRONMENT (I.E. SOME SORT OF PSEUDO-LINEAR CONVECTIVE FEATURE
ROLLING JUST SOUTH OF THE CWA). OTHERWISE...AFTER PASSAGE OF WEAK
TROUGH FEATURE 03-06Z TIMEFRAME...LITTLE TO NOTHING IN THE WX
DEPT FOR THE OVERNIGHT WITH SUBTLE LOW/MID LEVEL RIDGING INTACT.
TEMPS OVERNIGHT MAINLY IN THE 50S LOOK REASONABLE PER UPSTREAM OBS
LAST NIGHT/LOWER AFTN DEWPOINTS.

LAWRENCE

REST OF THE REST FORECAST (SUNDAY THROUGH NEXT SATURDAY)...PATTERN
CHANGE ON THE WAY AS LONG WAVE TROUGH ACROSS CENTRAL CANADA HEADS
SOUTHEAST. THIS SYSTEM IS SHOWN TO EVENTUALLY SETTLE INTO THE
NORTHEASTERN STATES AND AND STALL OUT DUE TO AN ATLANTIC RIDGE. THIS
WILL LEAVE THE GREAT LAKES REGION IN A RELATIVELY COOL NORTHWEST
FLOW ALOFT FOR MUCH OF THE WEEK. SLOW HEIGHT RISES SHOULD MODERATE
TEMPERATURES LATE IN THE WEEK INTO NEXT WEEKEND. BEFORE THE PATTERN
CHANGE...THERE IS POTENTIAL FOR SEVERE WEATHER AS A SURFACE COLD
FRONT AND ASSOCIATED UPPER LEVEL DISTURBANCE MOVE ACROSS THE REGION
SUNDAY AFTERNOON. THE MAIN FORECAST CONCERNS REVOLVE AROUND SEVERE
WEATHER THREAT SUNDAY THEN POPS AND HOW COOL IT WILL BE FOR THE
BEGINNING AND MIDDLE OF NEXT WEEK.

SUNDAY INTO SUNDAY EVENING...IT APPEARS AS THOUGH ATMOSPHERIC
CONDITIONS ARE TRYING TO LINE UP TO PRODUCE ANOTHER ROUND OF SEVERE
WEATHER SUNDAY AFTERNOON AND EVENING. SHORT WAVE EVIDENT ON WATER
VAPOR LOOP ACROSS NORTHEAST MONTANA PROGRESSES EASTWARD REACHING THE
FORECAST AREA LATE SUNDAY WHICH COINCIDES WITH PEAK HEATING. IN
ADDITION...COLD FRONT WILL BE JUST UPSTREAM OF THIS FEATURE
PROVIDING SURFACE CONVERGENCE. ALSO OF NOTE IS THAT THE AREA IS IN
THE LEFT EXIT REGION OF A 80 TO 100 KT 250 MB JET MAX (PROVIDING
DIVERGENCE ALOFT). FORCING FROM THESE FEATURES ALONG WITH DIVQ FROM
APPROACHING SHORTWAVE SHOULD TRIGGER SHOWERS AND STORMS...SOME OF
WHICH MAY BE SEVERE FROM ABOUT 2 PM TO 8 PM. LIFTING A SURFACE
PARCEL OF 78/57 PRODUCES ABOUT 1500 J/KG OF CAPE WITH NO CAP IN
EVIDENCE. THE MAIN THREAT APPEARS TO BE DAMAGING WINDS (0-6KM BULK
SHEAR OF 45 TO 55 KTS) AND LARGE HAIL DUE TO STEEP LAPSE RATES
(900-700 MB 7.5C/KM AND LOW FREEZING LEVELS (ABOUT 10K OR SO).
NEARLY UNI-DIRECTIONAL WIND FLOW SUPPORTIVE OF LINE SEGMENTS WITH
EMBEDDED BOW ECHOES. WILL INCREASE POPS TO HIGH CHANCE WEST...LIKELY
CENTRAL AND CONTINUE WITH LIKELY EAST. HIGHS RANGING FROM THE MIDDLE
70S NORTH TO THE LOWER 80S EAST.

OVERNIGHT SUNDAY...SURFACE FRONT CLEARS THE REGION AND MODELS ARE
HINTING AT A FEW LEFTOVER SHOWERS. WILL LEAVE IN TOKEN 30 POP TO
COVER THIS ALTHOUGH DOUBTFUL OF THIS SCENARIO. CLOUD COVER IS A BIT
TRICKY WITH COLD AIR ADVECTION KICKING IN. MODEL CROSS SECTIONS
INDICATE ABUNDANT LOW CLOUDS DEVELOPING (STRATUS DECK) AND THIS
SEEMS PLAUSIBLE SO WILL GO MOSTLY CLOUDY.

MONDAY...STRONG COLD AIR ADVECTION ALL DAY WITH 850 MB TEMPERATURES
FALL FROM TO BETWEEN PLUS 2 AND PLUS 4 C. ANY SUNSHINE SHOULD SELF
DESTRUCT INTO A WIDESPREAD STRATOCU DECK SO MOSTLY CLOUDY SHOULD
WORK. A CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS AS WELL. HIGHS
RANGING FROM THE UPPER 50S NORTH TO THE MIDDLE 60S SOUTH WITH A
CHILLY NORTHWEST BREEZE.

TUESDAY...CORE OF COLDEST AIR DIGS INTO THE REGION (PLUS 0.5 TO PLUS
3 C) AS CUTOFF UPPER TROUGH PASSES BY JUST TO OUR EAST. MOISTURE
FROM UPPER LOW IN COMBINATION WITH 900-700 MB LAPSE RATES OF 6-6.5
C/KM SO COULD RESULT IN SOME SHOWER DEVELOPMENT SO ADDED IN CHANCE
POPS. THERE IS ALSO A SLIGHT CHANCE OF T-STORMS WITH SMALL HAIL
POSSIBLE AS FREEZING LEVELS ARE REALLY LOW (6 TO 7K FEET). REMAINING
COOL WITH HIGHS MAINLY IN THE 60S FOR THE MOST PART.

WEDNESDAY THROUGH SATURDAY...CONTINUED NORTHWEST FLOW ALOFT FOR
ANOTHER DAY OR TWO AT A MINIMUM AS LONG WAVE TROUGH GETS STUCK
ACROSS THE NORTHEASTERN U.S. HEIGHTS ARE SHOWN TO SLOWLY RISE
THROUGH THIS PERIOD HOWEVER...WITH THE 12Z ECMWF MUCH MORE BULLISH
WITH THIS IDEA. FOR NOW WILL SIDE WITH THE COOLER GFS DUE TO THE
EASTERN BLOCKING HIGH AND CONTINUE WITH SLOWLY MODERATING
TEMPERATURES. HIGHS IN THE MIDDLE 60S TO LOWER 70S WEDNESDAY WARMING
INTO THE MIDDLE TO PERHAPS UPPER 70S BY THE END OF THE PERIOD. NO
POPS AT THIS TIME ALTHOUGH AN UNSUSPECTING SHORT WAVE DROPPING DOWN
THROUGH THE FLOW COULD PRODUCE SOME ACTIVITY.

SULLIVAN

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.
LH...NONE.
LS...NONE.
&&
Hazardous weather outlook, Jun 14, 2:30 PM EST, 5 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
330 PM EDT SAT JUN 14 2008

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
151100-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
330 PM EDT SAT JUN 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE
MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER
MICHIGAN.

.DAY ONE...REST OF THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL IMPACT PORTIONS OF THE OUTLOOK AREA
THROUGH THIS EVENING. SEVERE THUNDERSTORMS ARE NOT
EXPECTED...HOWEVER...A FEW OF THE STRONGER STORMS MAY PRODUCE WIND
GUSTS OF 40 MPH AND PEA SIZED HAIL.

RIVER FLOODING WILL CONTINUE ACROSS WEXFORD AND MANISTEE COUNTIES
THROUGH TONIGHT. PLEASE SEE ONGOING FLOOD WARNINGS FOR ADDITIONAL
INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RIVER FLOODING WILL CONTINUE ACROSS WEXFORD AND MANISTEE COUNTIES
THROUGH SUNDAY AFTERNOON. PLEASE SEE ONGOING FLOOD WARNINGS FOR
ADDITIONAL INFORMATION.

THUNDERSTORMS ARE EXPECTED SUNDAY AND SUNDAY EVENING. A FEW OF
THESE STORMS MAY BECOME SEVERE ACROSS NORTHERN LOWER AND EASTERN
UPPER MICHIGAN...MAINLY BETWEEN 2 PM AND 8 PM. WIND GUSTS TO 70 MPH
AND 1 INCH DIAMETER HAIL ARE THE PRIMARY THREATS. THERE IS A SLIGHT
CHANCE OF THUNDERSTORMS MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED SUNDAY AFTERNOON AND EVENING.

AJS

The radar

The NCL Michigan radar (KAPX), 112 km away, was scanning. The volume nearest the first event began at 00:39 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Manistee

When
June 14, 7:40 PM EST
Where
Manistee County, 1.24 mi ENE of Springdale
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
44.475, -86.006

Hail ranged from pea to quarter sized.

Hail, Manistee

When
June 14, 7:50 PM EST
Where
Manistee County, Kaleva
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.370, -86.000

Thunderstorm Wind, Manistee

When
June 14, 7:50 PM EST
Where
Manistee County, Kaleva
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
44.370, -86.000

A spotter estimated 60 mph winds.

Hail, Kalkaska

When
June 14, 8:40 PM EST
Where
Kalkaska County, 2 mi S of Sigma
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.641, -85.050

Hail, Manistee

When
June 14, 9:22 PM EST
Where
Manistee County, Wellston
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
44.220, -85.950

Hail, Otsego

When
June 14, 9:31 PM EST
Where
Otsego County, 4 mi SSW of Gaylord Otsego Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
44.967, -84.731

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116310, 116312, 116322, 116313, 116314, 116318.